7 overdoses on Sunday in Ontario County, all saved with Narcan

Local News

GENEVA, N.Y. (WROC) — In the early hours of Sunday morning, five people in Geneva and two people in Canandaigua overdosed, but were saved by first responders with Narcan.

Geneva:

  • 1:35 a.m. 36-year-old-male, three doses of Narcan administered
  • 2:51 a.m. 21-year-old male, three doses of Narcan administered
  • 2:58 a.m. 44-year-old male, three doses of Narcan administered
  • 3:36 a.m. 19-year-old male, one dose of Narcan administered
  • 3:46 a.m. 20-year-old male, one dose of Narcan administered

Canandaigua:

  • 5 a.m. 28-year-old male, given Narcan prior to police arrival — responding officer administered two additional
  • 5 a.m. 43-year-old male

The Geneva Police Department confirmed that three of the people who overdosed were students at Hobart and William Smith College.

“I was kind of shocked because we really don’t hear about that much up her,” said Katie Neff, a student at the college. But it’s not good that 3 students in particular had the same incident.”

“They were people I could have known,” said Alison Weiss, another student at the college. “We weren’t told who overdosed. They could be people I pass everyday.”

GPD also confirmed that in the five overdose in Geneva, all were cocaine overdoses and they believe the drugs were laced with fentanyl, but are waiting on the toxicology reports for more information.

GPD and Canandaigua Police Department are investigating all the overdoses and trying to determine if there is a connection between any of the seven overdoses.

“They’re not related at this point, but we’re trying to get ourselves to determine whether or not they are,” Geneva Police Chief Michael Passalacqua said.

“The goal is to work ourselves backwards and try to get to a point to find out who is responsible and where this stuff came from.”

Canandaigua Police Chief Stephen Hedworth said the number one goal is to save lives.

“One common theme here is the increase were seeing in the amount of Narcan uses for everybody. That’s alarming to all of us, but I woke up yesterday to the news that seven lives were saved yesterday that could have been snuffed out in a second.”

In one of the overdoses in Canadaigua, the victim was given Narcan by someone in the home and upon arrival, the officer administered a second dose.

“If someone in their own home administers narcan to a loved one and doesn’t call 911, they’re still at risk of slipping into overdosing.”

Hedworth encouraged those who use Narcan at home to not be afraid to call for help and continue to seek medical attention.

He referenced the Good Samaritan Law and urged people to look past the law enforcement part of their job and said it wasn’t possible to arrest their way out of the problem.

Ontario County Sheriff Kevin Henderson echoed those sentiments and explained the recovery services offered to those who come in with an addiction problem.

“When we lose these abilities to help those incarcerated due to the criminal justice reform, we think we’re going to see an uptake in overdoses and fatalities. We’re concerned about losing the ability to give them the treatment they need.”

No arrests have been made at this time.

Anyone with information is asked to call (315) 828-6784 or email smv@geneva.ny.us.

Hobart and William Smith Colleges officials sent this letter out Sunday:

To the HWS Community,

The Colleges have been notified by the Geneva Police Department and EMTs that they have identified a dangerous form of cocaine that may be laced with fentanyl in Geneva. Fentanyl is an extremely strong synthetic opioid that, according to the Centers for Disease Control and Prevention, is 50-100 times stronger than morphine. While cocaine can cause death on its own, the CDC says that illicitly manufactured fentanyl “significantly increases the risk of death.” Often, those using the drug are unaware of the addition of fentanyl.

Overnight, three students were hospitalized with what is believed to be the result of this extremely dangerous drug combination. The Geneva Police Department believes that these incidents are related to other similar ones in the city.

If you or someone else appears to be intoxicated, unconscious and in need of help, call Campus Safety immediately at 315-781-3333.

As a reminder, the Colleges have a Medical Amnesty Policy. In situations where students call for help for themselves, or a student (or group of students) seeks assistance for another student, the students involved will not be subject to the Colleges’ disciplinary actions for violations of alcohol and/or drug use policies based on ingestion occurring at or near the time of the incident.

The safety and well-being of our community is of the utmost importance. Do not hesitate to call Campus Safety should you need assistance.

Sincerely,

Cathy

Catherine Williams
Vice President for Marketing and Communications

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Dont Miss

More Don't Miss